Montana, 2008Hail in Montana, July 23, 2008
July 23, 2008 · NWS MSO · 4 events in 3 counties and zones
A trough of low pressure moved across the Northern Rockies on 07/23/2008. This resulted in several reports of larger than penny size hail across Western Montana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough of low pressure moved across the Northern Rockies on 07/23/2008. This resulted in several reports of larger than penny size hail across Western Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 23, 1:23 PM MST, 5 hours 32 minutes earlier.
Area forecast discussion, Jul 23, 1:23 PM MST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
223 PM MDT WED JUL 23 2008
.DISCUSSION...A LOW PRESSURE SYSTEM WILL MOVE ALONG THE CANADIAN BORDER
THIS AFTERNOON AND EVENING. THIS SYSTEM WILL CAUSE SCATTERED
SHOWERS AND THUNDERSTORMS...ESPECIALLY ACROSS NORTHWEST MONTANA.
THESE SHOWERS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND SMALL
HAIL. THE CONVECTION IS EXPECTED TO DIMINISH AFTER SUNSET THIS
EVENING...EXCEPT FOR A FEW SHOWERS ACROSS THE GLACIER PARK REGION.
THE UPPER LEVEL FLOW WILL TRANSITION TO NORTHWESTERLY ON THURSDAY
WHICH SHOULD KEEP A FEW SHOWERS LINGER ALONG THE NORTHERN PART OF
THE CONTINENTAL DIVIDE. A RIDGE OF HIGH PRESSURE WILL BUILD OVER
THE NORTHERN ROCKIES ON FRIDAY. THIS RIDGE WILL CAUSE A WARMING
AND DRYING TREND. TEMPERATURES BY FRIDAY WILL BE AROUND 10 DEGREES
ABOVE NORMAL.
SATURDAY...SUNNY SKIES AND WARM TEMPERATURES UNDER A HIGH PRESSURE RIDGE.
EXPECT TEMPERATURES TO REACH THE LOW TO MID 90S IN THE VALLEYS.
SUNDAY AND MONDAY...A LOW PRESSURE TROF WILL SETUP OFF THE WASHINGTON
AND OREGON COAST. THIS WILL PRODUCE A GENERAL SOUTHWEST FLOW. A FEW
IMPULSES OF ENERGY WILL MOVE THROUGH THIS FLOW. AVAILABLE MID LEVEL
MOISTURE WILL BE LIMITED TO GET ENTRAINED IN THIS FLOW WHICH WILL LIMIT
THE POTENTIAL FOR THUNDERSTORMS MAINLY IN NORTHWEST MONTANA. TEMPERATURES
WILL COOL SLIGHTLY BUT REMAIN ABOVE NORMAL.
TUESDAY AND WEDNESDAY...THE POTENTIAL FOR SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS WILL INCREASE UNDER INCREASING MONSOONAL MOISTURE
AND CONTINUED WEAK SHORT WAVES MOVING THROUGH THE NORTHERN ROCKIES.
EXPECT TEMPERATURES TO REMAIN SLIGHTLY ABOVE NORMAL.
&&
.AVIATION...LOW PRESSURE MOVING INTO THE REGION WILL KEEP CLOUDS
AROUND THROUGH SUNSET FOR MOST LOCATIONS. IN EXTREME NORTHWEST
MONTANA CLOUDS WILL BE LOW ENOUGH TO OBSCURE TERRAIN AT TIMES.
SCATTERED THUNDERSTORMS DEVELOPING THIS AFTERNOON WILL MOVE ACROSS
NORTHERN IDAHO AND WESTERN MONTANA THROUGH MIDNIGHT PRODUCING
GUSTY WINDS AND SMALL HAIL.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&
SHORT TERM...SMITH
LONG TERM....RPN
AVIATION...LOEFFELBEIN
Hazardous weather outlook, Jul 23, 5:28 AM MST, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
628 AM MDT WED JUL 23 2008
IDZ006-MTZ002-005>007-240300-
SOUTHERN CLEARWATER MOUNTAINS-WEST GLACIER REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-
628 AM MDT WED JUL 23 2008 /528 AM PDT WED JUL 23 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
A TROUGH OF LOW PRESSURE WILL MOVE INTO IDAHO AND WESTERN MONTANA
THIS AFTERNOON TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE MAIN THREAT FROM THUNDERSTORMS WILL BE
SMALL HAIL AND GUSTY WINDS. ISOLATED STRONG STORMS ARE POSSIBLE ESPECIALLY
NEAR THE CONTINENTAL DIVIDE DURING THE EVENING HOURS. STORMS SHOULD
DIMINISH BY MIDNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
IDZ005-007>010-MTZ001-003-004-043-240300-
NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-
LOWER HELLS CANYON/SALMON RIVER REGION-WESTERN LEMHI COUNTY-
EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
POTOMAC/SEELEY LAKE REGION-
628 AM MDT WED JUL 23 2008 /528 AM PDT WED JUL 23 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
A TROUGH OF LOW PRESSURE WILL MOVE INTO IDAHO AND WESTERN MONTANA
THIS AFTERNOON. SHOWERS ARE EXPECTED TO DEVELOP WITH ISOLATED TO
SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...MAINLY NORTH OF SALMON IDAHO. THE MAIN THREAT FROM
THUNDERSTORMS WILL BE SMALL HAIL AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 23, 1:41 PM MST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
241 PM MDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD 5 E SHOUP 45.38N 114.17W
07/22/2008 LEMHI ID BROADCAST MEDIA
LOCAL MEDIA RECEIVED REPORTS OF MINOR DEBRIS FLOWS ALONG
THE SHOUP ROAD FROM BRIEF HEAVY RAINFALL THAT FELL ON THE
UNSTABLE SLOPES.
0230 PM FLASH FLOOD 1 SSE NORTH FORK 45.39N 113.99W
07/22/2008 LEMHI ID BROADCAST MEDIA
MINOR DEBRIS FLOWS WERE REPORTED ALONG US HIGHWAY 93 JUST
SOUTH OF NORTH FORK.
0239 PM HAIL 23 S SALMON 44.84N 113.89W
07/22/2008 E1.25 INCH LEMHI ID TRAINED SPOTTER
A TRAINED SPOTTER REPORTED HAIL THAT WAS BETWEEN QUARTER
AND HALF DOLLAR SIZED ALONG US HIGHWAY 93 NEAR ELK BEND.
0305 PM TSTM WND GST SALMON 45.18N 113.89W
07/22/2008 M66.00 MPH LEMHI ID OFFICIAL NWS OBS
RAWS STATION IN SALMON REPORTED A WIND GUST OF 66 MPH AT
305 PM.
0310 PM FLASH FLOOD 20 S SALMON 44.89N 113.89W
07/22/2008 LEMHI ID TRAINED SPOTTER
SEVERAL DEBRIS FLOWS REPORTED ALONG US HWY 93 NEAR ELK
BEND DUE TO .5 INCHES RAIN IN 30 MINUTES.
0310 PM FLASH FLOOD 1 N SALMON 44.89N 113.89W
07/22/2008 LEMHI ID TRAINED SPOTTER
A 10 MILE STRETCH OF HIGHWAY 93 IS CLOSED BETWEEN SALMON
AND CHALLIS DUE TO MUD/ROCK SLIDES.
0315 PM FLASH FLOOD ELLIS 44.69N 114.05W
07/22/2008 LEMHI ID NWS EMPLOYEE
15 TO 20 MINOR MUDSLIDES AND 3 TO 4 MAJOR MUDSLIDES
OCCURED 20 MILES NORTH OF ELLIS IN LEMHI COUNTY.
0342 PM HAIL LEADORE 44.68N 113.36W
07/22/2008 E0.75 INCH LEMHI ID TRAINED SPOTTER
TRAINED SPOTTER REPORTED PENNY SIZE HAIL
0345 PM HAIL 2 N LEADORE 44.71N 113.36W
07/22/2008 E0.75 INCH LEMHI ID PUBLIC
LEMHI SHERIFF RELAYED A MOTORISTS REPORT OF PENNY SIZE
HAIL.
0400 PM TSTM WND DMG LEADORE 44.68N 113.36W
07/22/2008 LEMHI ID TRAINED SPOTTER
NUMEROUS DOWNED TREES NORTH AND SOUTH ALONG HIGHWAY 28
NEAR THE LEADORE AREA.
&&
HENRYHail, Ravalli
- When
- July 23, 6:55 PM MST to 6:59 PM MST
- Where
- Ravalli County, 3 mi W of Stevensville
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.500, -114.143
A trained spotter reported 1 1/2 inch diameter hail with a passing storm.
Hail, Granite
- When
- July 23, 7:20 PM MST to 7:27 PM MST
- Where
- Granite County, 5 mi W of Bearmouth
- Measured
- 1 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 46.700, -113.425
The Saddle Mountian lookout reported up to penny size hail and heavy rain.
Hail, Ravalli
- When
- July 23, 7:23 PM MST to 7:27 PM MST
- Where
- Ravalli County, Victor
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.420, -114.150
A trained spotter reported up to quarter size hail.
Hail, Missoula
- When
- July 23, 8:35 PM MST to 8:45 PM MST
- Where
- Missoula County, 9 mi SSE of Condon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.450, -113.676
A member of the public reported 1 inch hail size with hail accumulation to 4 inches deep at Holland Lake.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, July 23 to 28, 20083 deaths · 2 events
- Hurricane and Tornado in Texas, July 23 to 28, 20084 injured · $1.4 billion · EF0 · 23 events
- Flash Flooding and Hail in New York, July 23 to 24, 2008$25 million · 1 in hail · 18 events
- Rip Current in Florida, July 23, 20081 death · 1 event
- Tornadoes and Tropical Storm in Texas, July 23 to 24, 2008$3.5 million · EF0 · 17 events
- Flash Flooding and Flooding in New York, July 23 to 24, 2008$2.4 million · 9 events
- Hail and Damaging Winds in New Jersey, July 23, 20082 injured · $670,000 · 1.75 in hail · 17 events
- Tornado and Flash Flooding in Massachusetts, July 23, 20082 injured · $341,000 · EF0 · 20 events
- Hail and Damaging Winds in Pennsylvania, July 23, 20084 injured · $108,000 · 52 kt wind · 16 events
- Tornado and Flash Flooding in Rhode Island, July 23, 2008$170,000 · EF1 · 8 events
- Lightning Strike in Delaware, July 23, 20081 injured · $500,000 · 1 event
- Tornadoes and Hail in Virginia, July 23, 2008$192,000 · EF0 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 127988, 127994, 127997, 127989.